Illinois, 2005

Drought in Illinois, July 1 to 31, 2005

July 1 to 31, 2005 · NWS DVN · 13 events in 13 counties and zones

The drought that began back in June 2005 continued through July and into August 2005 and spread into Eastern Iowa and Northeast Missouri. The drought became severe to extreme across Northwest and West Central Illinois while it was only severe across Eastern Iowa and Northeast Missouri.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$180 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The drought that began back in June 2005 continued through July and into August 2005 and spread into Eastern Iowa and Northeast Missouri. The drought became severe to extreme across Northwest and West Central Illinois while it was only severe across Eastern Iowa and Northeast Missouri. The drought combined with high heat during the second half of the month decimated the corn crop. At one point during the month of July, the dryness for the calendar year across parts of the area equalled or exceeded the dry conditions during the drought of 1988. By late June the governor of Illinois had activated the Drought Response Task Force in response to severe drought conditions. By late July much of the state was declared an agricultural disaster area by the USDA.Crop loss estimates varied across the entire area. Across Illinois, the worst losses were along the Illinois River Valley with an estimated 40% yield reduction that decreased to around 25-30% along the Mississippi River Valley. In Iowa, loses rapidly decreased the further west one went from the Mississippi River Valley and were near or just slightly below normal upon reaching an Independence to Oskaloosa Iowa line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 30, 2:50 PM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 2:50 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU JUN 30 2005

.SYNOPSIS...
LATEST SFC AND MSAS ANALYSIS WAS INDICATING CYCLONIC SFC FLOW ACRS
THE UPPER MS RVR VALLEY...WITH SFC PRESSURE RISES BUILDING ACRS THE
DAKOTAS AND MN BEHIND SECONDARY TROUGH ROTATING THROUGH MN ATTM. AN
MCS WAS CONTINUING TO THE LEE OF SOUTH CENTRAL KS LOW IN ENHANCED
LLVL CONVERGENCE OF HIGH THTA-E AIR...AND WILL LOOK TO PROPAGATE
TO THE EAST-SOUTHEAST FEEDING ON INSTABILITY AXIS ALONG BOUNDARY OF
THE KS LOW EXTENDING ACRS SOUTHWEST MO. W/V IMAGERY WAS INDICATING
THE SEASONABLY STRONG CYCLONE LIFTING UP ACRS WESTERN ONTARIO...
WITH SUBSTANTIAL DRY AND SUBSIDING STREAK SWIRLING ACRS IA AND
UP THROUGH NORTHEAST WI. MOST TEMPS ACRS THE CWA RANGED IN THE 80S...
WITH VERY FEW TICKLING THE 90 DEGREE MARK.

&&

.SHORT TERM...(TONIGHT AND FRIDAY) SHORT RANGE MODELS SIMILARLY DIG
THE ABOVE MENTIONED STRONG VORT ACRS CANADA DOWN OVER THE EASTERN
GRT LKS THROUGH FRIDAY EVENING...AS UPPER RIDGE BROADENS ACRS THE
NORTHERN PLAINS AND PORTIONS OF THE UPPER MS RVR VALLEY. VORT LOBE
SEEN OVER SD ON W/V IMAGERY EXTENDING OFF THE CANUCK-CLONE...WILL
CONTINUE TO SHEAR DONE ACRS IA AND NORTHERN IL THROUGH FRI MORNING...
BUT WILL DO LITTLE IN STRONG SUBSIDENCE REGIME. AT THE SFC...
NORTHERN PLAINS HIGH WILL CONTINUE TO SLIDE DOWN ACRS THE REGION
THROUGH FRI...WITH HIGH CENTER RIGHT OVER IA BY 00Z SAT. THUS THIS
FEATURE WILL BRING A COOLER AND DRIER(DPTS) REGIME FOR THE END OF
THE WEEK. DPTS UPSTREAM WERE IN THE 50S...AND LONG SFC FETCH
TRAJECTORIES OFF EAST DAKOTAS SOURCE REGION COULD MEAN LOWS IN THE
50S FOR MUCH OF THE NORTHERN HALF OF THE CWA BY FRI MORNING. THE
REST OF THE CWA SHOULD MAKE IT TO THE LOWER 60S OR EVEN 60
DEGREES. EXPECT A MAINLY CLEAR NIGHT ACRS MOST OF THE DVN CWA
TONIGHT...AS CELLULAR CU ON SOUTH EDGE OF NORTHERN WRAP-AROUND DIES
OFF DIURNALLY AS IT TRIES TO IMPINGE ON THE NORTH. THE SOUTHERN THIRD
WILL BE INUNDATED BY MID AND HIGH LEVEL DEBRIS OFF THE MO ACTIVITY
FOR MUCH OF THE EVENING...BUT EXPECT THAT TO WANE AFTER MIDNIGHT AS
WELL.

FRIDAY TO BE A BIG BUBBLE NO TROUBLE(HIGH PRESSURE) KIND OF DAY...
WITH LATE JUNE INSOLATION WORKING ON A DRYING AIRMASS AND LINGERING
NORTHWEST DEEP FLOW FOR ENHANCED MIXING TO BOOST TEMPS UP INTO THE
LOWER 80S(MUCH LIKE WHAT OCCURRED THIS AFTERNOON IN NEBRASKA).
..12..

&&

.LONGER TERM...
(FRIDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE CENTERED OVER ERN IA FRIDAY EVENING DRIFTS EAST INTO
NORTHERN OHIO BY SATURDAY EVENING. SINCE HIGH WILL STILL BE
INFLUENCING WX OVER THE REGION...WILL LEAN TOWARD THE COOLER FWC/MAV
TEMPS FOR SATURDAY.  THIS WILL BE A NICE BREAK FROM THE LONG STRETCH
OF 90+ TEMPS THE LAST WEEK OR SO.  RETURN FLOW SETS UP
SATURDAY...TRANSPORTING WARMER AIR BACK INTO THE REGION SUNDAY.
MODELS ARE KICKING OUT SOME PCPN NEAR OR OVER THE CWA SATURDAY NIGHT
AND SUNDAY IN THE WAA ZONE AHEAD OF THE COLD FRONT MOVING THROUGH
THE PLAINS AND NORTH CENTRAL U.S.  LOOKS LIKE BEST FORCING WILL BE
JUST NORTH OF THE CWA.  HOWEVER INTRODUCED SOME LOW POPS OVER
NORTHERN SECTIONS TO COVER ANY DEBRIS THAT MAY SLIP INTO THE CWA.

(SUNDAY NIGHT THROUGH THURSDAY)...
LONG RANGE MODELS ARE IN GOOD AGREEMENT SHOWING ACTIVE ZONAL FLOW
SETTING UP OVER THE REGION NEXT WEEK.  INITIAL S/W ENERGY DRIVES A
SURFACE FRONT THROUGH THE CWA SUNDAY/EARLY MONDAY.  FRONT THEN
STALLS JUST TO OUR SOUTH THROUGH MIDWEEK. MOST OF THE REGION WILL
HAVE A SHOT AT SOME PCPN SUNDAY WITH THE FROPA THEN RAIN CHANCES
WILL BE MAINLY LIMITED TO THE SOUTHERN SECTIONS MONDAY INTO
WEDNESDAY. WILL KEEP THURSDAY DRY WITH GFS SHOWING ANOTHER IMPULSE
MOVING THROUGH THE REGION...PUSHING FRONT FURTHER SOUTH INTO MO/IL.
..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/DLF
Hazardous weather outlook, Jun 30, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUN 30 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA WILL END BY MID
MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP TO
40 MPH.

THIS AFTERNOON AND EVENING...A STRONG COLD FRONT WILL MOVE INTO THE
AREA. THUNDERSTORMS SHOULD REDEVELOP DURING THE MID TO LATE AFTERNOON
AHEAD OF THE FRONT. AREAS SOUTH OF A STERLING TO OSKALOOSA LINE HAVE
THE BEST CHANCES AT SEEING THUNDERSTORMS.

SEVERE STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS...WITH AREAS SOUTH OF A LINE FROM PRINCETON ILLINOIS TO
MEMPHIS MISSOURI HAVING THE BEST CHANCES. IF SEVERE STORMS DO
DEVELOP...THE PRIMARY THREAT WOULD BE HAIL AND HIGH WINDS. THE MOST
LIKELY TIME PERIOD WOULD BE FROM 3 PM TO 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SUNDAY NIGHT...THERE IS A CHANCE OF THUNDERSTORMS WEST OF A LINE
FROM FREEPORT ILLINOIS...TO WAPELLO IOWA...TO QUINCY ILLINOIS.

MONDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS
THE ENTIRE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
AREAS ALONG AND SOUTH OF INTERSTATE 80.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Jo Daviess

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jo Daviess forecast zone
Crop damage
$6.0 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Drought, Stephenson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stephenson forecast zone
Crop damage
$18 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Drought, Carroll

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carroll forecast zone
Crop damage
$15 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Whiteside

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Whiteside forecast zone
Crop damage
$19 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Drought, Rock Island

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rock Island forecast zone
Crop damage
$6.7 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Mercer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mercer forecast zone
Crop damage
$12 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Henry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Henry forecast zone
Crop damage
$28 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Bureau

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bureau forecast zone
Crop damage
$31 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Putnam

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Putnam forecast zone
Crop damage
$5.4 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Warren

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Warren forecast zone
Crop damage
$14 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Drought, McDonough

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McDonough forecast zone
Crop damage
$13 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Drought, Hancock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hancock forecast zone
Crop damage
$9.2 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Drought, Henderson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Henderson forecast zone
Crop damage
$2.5 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466137, 5466138, 5466139, 5466140, 5466141, 5466142, 5466143, 5466144, 5466145, 5466146, 5466147, 5466148, 5466149.